Tornadoes · United States · Texas · 2024

Unrated tornado, Eustace, Texas, June 3, 2024

This Unrated tornado ran 0.5 miles across Henderson County on June 3, 2024, touching down at 7:14 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 3, 2024
Touchdown
7:14 PM CDT (00:14 UTC)
Lifted
7:15 PM CDT (00:15 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.7 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Henderson County
Touchdown point
32.341, -95.981
Lift-off point
32.347, -95.977
Record number
2406031814-01

What the Weather Service recorded

Upper level disturbances interacted with leftover surface outflow boundaries from nocturnal MCSs and allowed for scattered strong to severe storms across the region each afternoon from June 1st to June 3rd. A combination of hail, damaging winds, and flash flooding occurred, but an EF-U tornado also occurred in Henderson County on the 3rd. One life was lost June 3rd in Henderson County due to a falling tree in straight-line winds.

A supercell moved into western Henderson County late in the afternoon June 3rd, 2024. After the storm crossed US-175, a brief tornado developed just north of Eustace. There were several videos and pictures of this tornado, however, the tornado did not produce any damage. The tornado lasted less than a minute before it dissipated prior to reaching FM 1861.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
23:44 UTC00:45 UTCSevere Thunderstorm WarningFWD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Jun 3, 2:45 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 3, 2:45 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
245 PM CDT Mon Jun 3 2024

...New Long Term...

.SHORT TERM... /Issued 115 PM CDT Mon Jun 3 2024/
/Through Tuesday Afternoon/

Another round of storms is now moving into North Texas, bringing
a renewed threat for both severe weather and flash flooding.

The airmass across North Texas remains quite moist, evident by
the >75F dew points that are now approaching the I-20 corridor at
this time. Couple the moist airmass with localized ascent due a
southward surging cold pool and we'll once again be talking about
another round of storms moving southward through the region this
afternoon. Precipitable water values continue to be at or slightly
above the 90th percentile, meaning, these thunderstorms will
continue to produce heavy rain. Antecedent soil conditions are
likely to lead to quick runoff with renewed flooding possible.

In addition to the southward surging line, additional storms will
be possible east of I-35 and south of I-20 along a tight theta-e
gradient. If storms can develop in this region, a few strong to
severe storms cannot be ruled out through the afternoon.

After the late afternoon system moves through, we'll have to
monitor any additional thunderstorm development across the TX
Panhandle and western Oklahoma. There is guidance that suggests
the dryline will set off a few storms and congeal them into a
complex. Corfidi vectors suggest a southeastward moving complex
may push across the region late this evening into tonight from the
northwest. If these storms do occur, damaging winds, large hail
and flash flooding will be the main hazards once again. Confidence
in this line of storms remains low.

For tomorrow, some relief from the rain is expected as weak
ridging aloft likely keeps precipitation at bay. Unfortunately,
this will mean the heat returns with highs in the mid to upper
90s. A few triple digit readings cannot be ruled out in western
North Texas.

Hernandez

&&

.LONG TERM... /NEW/
/Tuesday Night Through The Weekend/

The heat will continue to be the main headline as we move through
the middle of the upcoming week. Afternoon highs will range in
the low to mid 90s, with continued saturation in the low levels as
seen by our dewpoints in the low to mid 70s. Heat indices will
reach up to 105 to 109 degrees at times across portions of North
and Central Texas, which may result in heat illness in some of our
population. Be sure to take frequent breaks over the next several
days, avoid peak heating hours, and drink plenty of water.

The other talking point will be the continued low chances for
showers and thunderstorms through the middle of the week and once
again toward the end of the week into the weekend. Coverage,
timing, and hazards will need to continue to be refined over the
next several days as confidence remains quite low. Much of this
will hinge on the exact placement of remnant outflow boundaries,
on top on the evolution of potential convective clusters and they
continue to push to the south and east across the Red River.
Thankfully it appears that coverage will be lower than it has been
in recent days, which will help to provide a much needed break as
clean up crews continue to work to clean up damage across
portions of our coverage area. Flooding issues will continue to be
a threat as well as any additional rainfall could cause problems
at this point. Soils are incredibly saturated and reservoir lakes
are full. It won't take much to cause additional flooding
problems, so continue to be aware of this as we move through the
days.

As has been said several times over the past few days, continue
to check back for updates as the forecast can and will evolve.
Confidence has been quite low as of late as guidance has been all
over the place. Short term and near term changes may be necessary
at times depending on real-time observations through radar, and
satellite interpretation and surface analysis.

Reeves

&&

.AVIATION... /Issued 115 PM CDT Mon Jun 3 2024/
/18Z TAFs/

Concerns...Low ceilings, TSRA and wind shift late this afternoon.
Low confidence in second round of storms overnight.

The MVFR deck that spread across the region this morning is in
the process of scattering out, evident by the speckling of
MVFR/VFR across the region. This will likely improve to VFR as
low-level mixing increases cloud heights. The improvements are
likely to be temporary as a line of storms inches closer to the
D10 airspace. VCTS has been shifted earlier to account for the
approaching line of storms. TSRA is now advertised between 21-00Z
where northerly winds appear likely. The northerly winds will
linger for a few hours before southeasterly winds return to the
area. A similar trend is expected at Waco closer to 00Z.

Improvements are expected after 00Z as VFR returns to the region.
This too, will be temporary as low-level moisture comes back and
MVFR once again overspread the region. Confidence in an afternoon
round of storms remains too low to include in the TAF, therefore,
we'll continue to monitor trends through the next several hours.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  93  76  91  76 /  20   5  20  10   5
Waco                72  92  75  91  74 /  30   5  10  10  20
Paris               69  87  73  87  71 /  30  20  30  20   5
Denton              72  93  74  90  72 /  20   5  20  10   5
McKinney            72  91  75  89  73 /  30   5  20  10   5
Dallas              72  93  76  92  75 /  20   5  20  10  10
Terrell             72  90  74  89  72 /  30   5  20  20  10
Corsicana           74  92  76  91  75 /  20  10  10  20  10
Temple              74  94  76  92  74 /  30  10  10  10  20
Mineral Wells       72  97  75  93  73 /  10   0  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 3, 2:39 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
239 PM CDT Mon Jun 3 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
239 PM CDT Mon Jun 3 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Isolated to scattered thunderstorms are expected today. There will
be a low risk for large hail and damaging wind gusts. Strong to
severe storms could continue this evening into overnight tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional storm chances exist Tuesday through Wednesday morning and
again over the weekend with a weak cold front. Strong to severe
storms may be possible at times, so continue to check for updates.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 6:23 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
623 PM CDT Mon Jun 3 2024

TXZ105-121>123-032345-
Kaufman TX-Van Zandt TX-Hunt TX-Rains TX-
623 PM CDT Mon Jun 3 2024

...Strong thunderstorms will impact portions of southeastern Hunt,
northern Kaufman, northwestern Van Zandt and northwestern Rains
Counties through 645 PM CDT...

At 621 PM CDT, Doppler radar was tracking strong thunderstorms, the
leading outflow winds of which stretched from Greenville Club Lake
to Terrell. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Terrell, Kaufman, West Tawakoni, Quinlan, Hawk Cove, New Terrell
  City Lake, Lake Tawakoni, and Greenville Club Lake around 625 PM
  CDT.
  East Tawakoni and Lake Tawakoni State Park around 630 PM CDT.

This includes Interstate 20 between mile markers 495 and 514.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3267 9600 3251 9623 3261 9648 3274 9631
      3308 9607 3305 9586 3298 9586
TIME...MOT...LOC 2321Z 283DEG 17KT 3300 9605 3273 9624 3264 9637

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

25

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

0.2 hours before the tornado, 134 km from the path. June 4, 2024.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3347 joules per kilogram, CIN -66, lifted condensation level 756 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2024-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 186 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3347 J/kg
Mixed-layer CIN
-66 J/kg
Surface CAPE
895 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
18.7
0-3 km lapse rate
3.5 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 12:00Z

11.8 hours after it, 134 km from the path. June 4, 2024.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3938 joules per kilogram, CIN -132, lifted condensation level 500 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 225 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3938 J/kg
Mixed-layer CIN
-132 J/kg
Surface CAPE
4564 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
2.3
Supercell composite
12.2
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Athens (F44), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:15 UTC87.877 1004.4
22:35 UTC8677 1004.4
22:55 UTC8677 1004.4
23:15 UTC8677 1003.7
23:35 UTC84.277 1003.4
23:55 UTC84.277 1003.7VCTS
00:15 UTC82.477 1003VCTS
00:35 UTC82.477 1003.4VCTS
00:55 UTC82.477 1004.7VCTS
01:15 UTC75.264.4 1005.8
01:35 UTC71.662.6 1006.8
01:55 UTC69.862.6 1007.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 127 km away, was scanning. The volume nearest the touchdown began at 00:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:14 UTCTORNADO3 Ne EustaceHenderson, TXDelayed Report - Video confirmation of a brief tornado north/northeast of Eustace.
00:20 UTCHAIL 0.75CrandallKaufman, TXReport from mPING.
00:33 UTCTSTM WND DMG8 Nw MurchisonVan Zandt, TXSocial media report of trees down and blocking State Highway 19 near Walton. Time estimated from radar.
00:42 UTCTSTM WND DMG3 Nw EdomVan Zandt, TXSocial media reports of many trees down and blocking portions of FM 279 between Edom and Ben Wheeler. Time estimated from radar.
00:47 UTCTSTM WND GST 752 E LindaleSmith, TXNumerous trees and power lines down in and near Lindale.
01:14 UTCTSTM WND DMG8 Wnw TylerSmith, TXNumerous trees and power lines were downed near Highway 64 and FM 279 just west of Tyler Pounds Field.
01:14 UTCTSTM WND GST 706 Wnw TylerSmith, TXASOS records a wind gust of 70 mph.
01:15 UTCTSTM WND DMG1 E EdomVan Zandt, TX*** 1 FATAL, 1 INJ *** Delayed Report - Tree uprooted. Fell on top of car traveling westbound on 279 causing one fatality. Wind estimated between 75-80 mph.
02:15 UTCFLASH FLOOD1 Nnw CantonVan Zandt, TXWater over both sides of a creek bridge on College Street in Canton. Road impassable.
02:30 UTCFLASH FLOOD6 Sw VanVan Zandt, TXSocial media video of flood waters seeping into a home in Ben Wheeler.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.